Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Birth Control adn Depression

06/23/2004

Question:

I have been on the depo shot for five monthes it has made me have serious mood swings and some depression and has also made me have a continuios period. Should I switch to a new birth control?

Answer:

I certainly cannot answer whether you should switch to a new birth control method -- you should discuss that with your health care provider.  But, it is known that the irregular, sometimes heavy, sometimes frequent bleeding that comes with depo-provera, rarely lasts much past the first 6 months of use.

All hormonal methods of birth control, including depo-provera, can affect moods.  It is rarely serious, and not very common with depo-provera, but can occur.  Of course, depression is very common, and can occur just coincidentally with being on birth control.  I would suggest that you discuss these issues with your health care provider to find out if you have developed depression secondary to the depo-provera before you make your decision.

good luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati